By Melissa Healy, Los Angeles Times/For the Booster Shots Blog
8:29 AM PDT, August 23, 2011
A welter of medications sold over the counter and by prescription can spell fast relief from the churning discomfort of acid reflux and heartburn, and the class of drugs known as proton-pump inhibitors has grown powerfully popular with Americans. But the watchdog group Public Citizen on Tuesday asked the U.S. Food & Drug Administration to warn Americans that these drugs can be habit-forming and carry a wide range of other dangers.
Public Citizen complained that medications known by such commercial names as Nexium, Prilosec, Zegerid and Prevacid are widely overprescribed and used routinely by people who don't need them.
In a petition to the FDA, Public Citizen called for the agency's "strongest possible warning label" to be placed on proton-pump inhibitor medications. It cited the risk of "rebound acid hypersecretion" in those that take these medications regularly for a month or more and then stop. The result -- more vicious acid reflux symptoms than those that may have prompted their use in the first place -- often drive patients back to the pills, setting up a cycle of long-term dependence, Public Citizen's petition states.
And with that long-term use come other risks, the petition continues. Some, but not all , of the safety concerns raised have already acknowledged by the FDA.
Among those raised by Public Citizen: Steady use of proton-pump inhibitors has been associated with severe magnesium deficiencies, which can cause painful muscle cramps and potentially life-threatening cardiac arrhythmias (the FDA warned consumers in March of this safety concern). Long-term use at high doses is linked to fractures of the hip, wrist and spine -- although, after review, the FDA chose not to issue a warning to that effect, saying that short-term use at lower doses is safe. The medications can reduce the effectiveness of some heart drugs when they are taken together, and the possibility of interference with cancer chemotherapies is being widely researched. Finally, two studies published in the Archives of Internal Medicine have linked use of these antacid drugs to higher rates of recurrent C difficile infection, causing severe diarrhea.
Dr. Helge L. Waldum, head of Digestive and Liver Diseases at Trondheim University Hospital in Norway, joined in petitioning the FDA to add black box warnings and other safety information to the packaging of these medications. In a statement issued Tuesday, Waldum, who has written several articles on the subject, said that "given that most people on PPIS may not even have a documented need for the medication, and that for those who are on these drugs for legitimate reasons, several safer alternative exist, the risks greatly outweigh any benefit in most patients on PPIs."
Copyright © 2013, Los Angeles Times